Stomach Aid Drugs Can Reduce Magnesium Levels

FacebookTwitterGoogle+Share

Drugs like Nexium, Prevacid, Aciflex and other proton pump inhibitors can help relieve heartburn and other digestive ills such as Gastroesophageal Reflux Disease (GERD), but, the FDA now says that these medications can reduce your magnesium levels if taken for too long.

Low levels of magnesium can lead to serious health complications including seizures, irregular heart beat and painful muscle spasms. Drugs that can reduce magnesium levels over time will now be required to carry a warning for this side effect. Talk to your doctor here in Albany to find out whether your magnesium levels should be monitored.

There are a large number of patients taking proton pump inhibitors. In 2010, sales of Nexium totaled more than $5 million.

The magnesium lowering side effect seems to only occur when proton pump inhibitors are taken in large quantities over a long period of time. Lower doses and shorter periods of time do not lead to lower magnesium levels. Usually, patients are only prescribed proton pump inhibitors for about six months at a time. While some patients showed signs of lowered magnesium levels after as little as three months, it was far more common for patients on the medications for a year or more to have issues with lowered magnesium levels.

Lower dose over the counter versions of these medications do not seem to have the same magnesium lowering side effects.

If you suffer from GERD and are taking one of these drugs long term, your doctor may have you also take magnesium supplements. Consult with your GERD doctor for a treatment plan appropriate for you.

Leave a Reply

Your email address will not be published. Required fields are marked *